Nebraska, 2025

Flash Flood and Hail in Nebraska, July 29, 2025

July 29, 2025 · NWS GLD · 2 events in 2 counties and zones

During the evening and overnight hours of the 29th, clusters of storms formed in northwestern Kansas before entering southwestern Nebraska. These storms filled into a broken line, and began training over a portion of southern Red Willow county, on the state line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$1,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the evening and overnight hours of the 29th, clusters of storms formed in northwestern Kansas before entering southwestern Nebraska. These storms filled into a broken line, and began training over a portion of southern Red Willow county, on the state line. An estimated 6 inches of running water was seen over Nebraska road 89. Also, hail up to pennies was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 29, 11:29 AM CST, 5 hours 46 minutes earlier. Its key messages:

  • Storms look to form in the mid-afternoon today and impact most of the area. Winds up to 60-70 MPH and hail up to 1.25 inches are the main threats. Additionally, a brief landspout or nuisance flooding cannot be ruled out.
  • Cooler temperatures with daily chances for storms are forecast for the mid-week.
  • Temperatures are forecast to warm to near average going into the weekend with highs around 90.
Area forecast discussion, Jul 29, 11:29 AM CST, 5 hours 46 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1129 AM MDT Tue Jul 29 2025

.KEY MESSAGES...

- Storms look to form in the mid-afternoon today and impact most
  of the area. Winds up to 60-70 MPH and hail up to 1.25 inches
  are the main threats. Additionally, a brief landspout or
  nuisance flooding cannot be ruled out.

- Cooler temperatures with daily chances for storms are forecast
  for the mid-week.

- Temperatures are forecast to warm to near average going into
  the weekend with highs around 90.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 1124 AM MDT Tue Jul 29 2025

Current observations show a surface low across a majority of the
area, with the center closer to the southern half of the area.
Meanwhile, there is some differential heating with parts of Northern
and Eastern Colorado in the 70s due to some persistent low level
cloud cover while the rest of the region is in the 80s and 90s
underneath sunny skies. For this afternoon, the aforementioned
conditions will likely set up some convergence boundaries for storms
to form.

The main boundary of note is the convergence zone along a
stationary front, near the center of the low. This boundary is
currently located roughly along Cheyenne county [CO], up to
Hitchcock county [NE] and then to the east. This boundary is not
forecast to move much and will generally be tied to the center of
the low. Looking at ensembles, if it were to shift, it would shift a
bit further east, taking the main wave more out of Colorado.
Wherever storms fire up along this boundary, pulse storms that
congeal fairly quickly are forecast as effective shear remains
forecast to be around 15-30 kts. With storms unable to sustain and
CAPE around 1000-2500 J/kg, large hail looks to be unlikely. Small,
accumulating hail and heavy rain similar to most storms this year
are likely, though the heavy rain may be initially delayed the
further east storms form due to dewpoint depressions of 30+ degrees.
This line will likely initiate around 2pm MT/3pm CT, with the
earliest around 12:30pm MT. The sooner the line initiates, the more
of the area that will see storms. A sooner initation could also
allow for larger hail as guidance generally suggests that there
would be more CAPE the closer storms fire to the cooler and more
moist air (though mid level lapse rates around 7-8 C/km) would also
be a hindrance).

The other main line is the potential for storms to generally develop
along either the I-70 or Highway 40 corridor along a moisture
gradient as drier air is pulled in from the southwest. The chance
for this line isn't as great as the other line along the front, but
would have the potential to be severe as well. Hail doesn't look to
be likely due to lower instability (CAPE 1000 J/kg or less), but
microbursts and maybe a landspout could occur. The timing for this
line is fairly similar with it starting as early as 2pm MT / 3pm CT,
but the more likely initiation looks to be closer to 5pm CT (if it
does initiate).

A third potential line is with the differential heating boundary and
usual higher terrain storms that form west of the area. This line
has the least likely chance to be severe as it would likely move
into an environment already stabilized by prior storms. Still, will
need to watch for some potential wind gusts above 60 mph.

The other potential concern with all of these lines remains the
chance for flooding. Flooding chances still aren't that great
(generally 30% or less for at least nuisance flooding), especially
if any of the line converge on each other. Flooding would be more
likely in the case of the lines staying apart, allowing for multiple
rounds of heavy rain, or if storms can train on one of the boundaries
that is forecast to develop. Otherwise, the generally dry air near
the surface and downshear vectors of 20-25 kts should keep storms
initially lighter and moving enough to give most of the area just
enough rain to be beneficial, but not flood.

So in quick summary, multiple lines of storms are possible this
afternoon and evening. Severe weather is possible, favoring severe
wind gusts, but maybe producing some large hail and a landspout.
Flooding is also possible, but would need storms to move in a
certain orientation and form in multiple rounds.

Late this evening and into tonight, some showers and maybe a few
storms could linger, but precipitation should end as the surface low
pushes south along with the upper forcing. The chance for another
cluster moving in from Western Nebraska has lower to less than 10%.
If that did develop, we could see a few gusts to 60 mph in the
northern part of the area closer to sunrise. Otherwise, winds should
shift to out of the south and temperatures drop into the 60s.

Tomorrow, a cooler day with highs maxing out in the low to mid 80s
is forecast as the upper low over the Great Lakes begins to spin
into the Plains and the northerly surface winds bring some weak cold
air advection. Low level cloud cover is also forecast for the start
of the day, which should help the day start a bit cooler. May have
to watch for some fog in the morning depending on how much the
storms saturate the low levels.

Tomorrow evening and into the overnight hours, there is a chance for
some storms to develop along the higher terrain to the west and push
east into the area. The main inhibitor is that the higher surface
pressure and colder air mass is forecast to also be pushing into the
area late in the day. If these storms make it to the area, they may
be able to produce a few strong wind gusts as they are forecast to
form into a line. Otherwise, the higher pressure should push any
storms south of the area and keep us clearer. We would have cloud
cover move over the area in either scenario, keeping low
temperatures in the 60s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Issued at 1124 AM MDT Tue Jul 29 2025

Thursday-Friday are forecast to remain a bit on the cooler side with
high temperatures in the 70's through the mid 80s with the upper
trough over the Great Lakes region forecast to extend into the
Plains. With the higher pressure setting over the Plains, winds are
forecast to remain around 10-20 mph from the east and then south.
Chances and showers are forecast to continue as the moist air mass
remains in place with the potential for shortwaves to bring some
synoptic lift in during the afternoon and evening hours. If the
showers and storms form, they would likely develop over the higher
terrain in Colorado and move east into the area.

Saturday-Sunday remain forecast to be warmer as the upper ridge
tries to reamplify over the Rockies while the low level flow shifts
to out of the south. With the warm air advection, temperatures
should warm to be more around 90. Storm chances these days are a bit
more variable as it depends on how amplified the ridge to the west
becomes and how close it can be to the area. The more amplified and
closer it is, the lower our chances as we would have upper
subsidence and be less likely to be affected by shortwaves.

Early next week, the current forecast is for the pattern to be
similar to the weekend, but with more zonal flow. As long as the
zonal flow holds, temperatures should warm to the 90s with
afternoon/evening storm chances. However, there are hints of either
upper lows/troughs pushing into the Northern United States both from
the west and east. If the upper troughs/lows can push closer to the
area, then a more organized day of storms and potential severe
weather is likely. The area would also then probably see
temperatures cool similar to this mid-week with highs in the 70s-
80s. If a system did move through, the current forecast favors
Tuesday.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1124 AM MDT Tue Jul 29 2025

For KGLD & KMCK... VFR conditions are initially forecast for the
first few hours of the period with generally sunny skies.
Starting around 21Z, but more likely between 23-02Z, storms are
forecast to develop across the area and intermittently impact
the terminals. These storms may be severe with wind gusts of
50-55 kts. Hail ranging from 0.25-1.25" may also occur.
Multiple round of storms are possible, so continue to use
caution once a storm passes. Storms activity should lower/end
around 03Z, but has a low chance of occurrence through 07Z with
showers being more likely. Around this time, expect low level
winds to become more from the north as a surface low pushes
south. The other condition of interest is low cloud ceilings,
forecast to develop between 08-12Z. KMCK is likely to see lower
ceilings as a whole and before KGLD, but both site should lower
to around 1000ft. Once ceilings lower, they likely won't lift
until closer to 15-17Z. In short, storms this afternoon/evening,
low ceilings tomorrow morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...KAK
LONG TERM...KAK
AVIATION...KAK
Hazardous weather outlook, Jul 29, 1:12 PM CST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
112 PM MDT Tue Jul 29 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301915-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
112 PM MDT Tue Jul 29 2025 /212 PM CDT Tue Jul 29 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are expected to develop over most of the
Tri-State area this afternoon and last into the overnight hours.
Gusts of 60 to 75 MPH and hail up to 1.25 inches are the primary
hazards. Localized flooding and a brief landspout may also occur
with the storms today. Areas along and north of I-70 have the
greatest potential to see severe weather today.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Wednesday, a cluster of storms may move into Eastern Colorado during
the evening and produce wind gusts up to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Any reports of severe weather or flooding are appreciated!

In the hours before

Special weather statement, Jul 29, 3:31 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Goodland KS
331 PM MDT Tue Jul 29 2025

COZ091-292145-
Kit Carson County CO-
331 PM MDT Tue Jul 29 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KIT CARSON COUNTY
THROUGH 345 PM MDT...

At 331 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bethune, or 5 miles west of Burlington, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Kit
Carson County.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 429 and 446.
 Highway 385 between mile markers 185 and 196.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3923 10238 3930 10247 3949 10237 3932 10211
TIME...MOT...LOC 2131Z 220DEG 8KT 3930 10236

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Trigg
Special weather statement, Jul 29, 4:16 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Goodland KS
416 PM MDT Tue Jul 29 2025

KSZ013-014-027-292230-
Wallace KS-Thomas KS-Sherman KS-
416 PM MDT Tue Jul 29 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN WALLACE...
NORTHWESTERN THOMAS AND SOUTHEASTERN SHERMAN COUNTIES THROUGH 430 PM
MDT/530 PM CDT/...

At 415 PM MDT/515 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from Levant to 9 miles southwest
of Brewster to 15 miles north of Sharon Springs. Movement was
northwest at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Brewster and Levant around 520 PM CDT.

This includes Interstate 70 in Kansas between mile markers 11 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3913 10205 3919 10205 3944 10171 3956 10123
      3938 10105 3920 10140 3904 10176
TIME...MOT...LOC 2215Z 125DEG 11KT 3938 10119 3924 10146 3911 10175

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Trigg
Special weather statement, Jul 29, 4:22 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Goodland KS
522 PM CDT Tue Jul 29 2025

KSZ003-NEZ081-292245-
Decatur KS-Red Willow NE-
522 PM CDT Tue Jul 29 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL DECATUR AND
SOUTHEASTERN RED WILLOW COUNTIES THROUGH 545 PM CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm near
Danbury, or 13 miles northeast of Oberlin, moving northeast at 25
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Danbury around 525 PM CDT.
  Lebanon around 535 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4010 10019 4002 10019 3988 10037 3999 10056
      4022 10041
TIME...MOT...LOC 2221Z 216DEG 21KT 4000 10042

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Trigg
Local storm report, Jul 29, 4:29 PM CST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
429 PM MDT Tue Jul 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     Hail             2 NNW Blakeman          39.84N 101.13W
07/29/2025  M0.80 Inch       Rawlins            KS   Trained Spotter

            Trained spotter measure hail up to 0.80
            inches in size.

&&

KAK
Special weather statement, Jul 29, 4:34 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Goodland KS
534 PM CDT Tue Jul 29 2025

NEZ081-292300-
Red Willow NE-
534 PM CDT Tue Jul 29 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN RED WILLOW COUNTY
THROUGH 600 PM CDT...

At 534 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of McCook, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  McCook around 540 PM CDT.
  Indianola around 545 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4035 10032 4000 10056 4006 10076 4035 10066
TIME...MOT...LOC 2234Z 219DEG 39KT 4012 10060

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Trigg
Local storm report, Jul 29, 5:00 PM CST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
500 PM MDT Tue Jul 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     Tstm Wnd Gst     2 E Mccook              40.20N 100.58W
07/29/2025  M54 MPH          Red Willow         NE   ASOS

            ASOS station KMCK McCook Airport.

&&

Trigg

The radar

The Goodland radar (KGLD), 96 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Hitchcock

When
July 29, 5:15 PM CST
Where
Hitchcock County, Stratton
Measured
0.75 in hail
Reported by
Public
Coordinates
40.150, -101.230

Public report of hail near penny to dime size in Stratton.

Flash Flood, Red Willow

When
July 29, 5:55 PM CST to 9:00 PM CST
Where
Red Willow County, 0.57 mi SE of Marlon to 0.45 mi SW of Danbury
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Storm Chaser
Coordinates
40.014, -100.472

Storm chaser livestream showed water running over Nebraska road 89. Estimated 3 to 6 inches deep.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272116, 1272115.